Existence of multiple positive solutions for fourth-order boundary value problems in Banach spaces
© Cui and Sun; licensee Springer 2012
Received: 2 June 2012
Accepted: 24 September 2012
Published: 9 October 2012
This paper deals with the positive solutions of a fourth-order boundary value problem in Banach spaces. By using the fixed-point theorem of strict-set-contractions, some sufficient conditions for the existence of at least one or two positive solutions to a fourth-order boundary value problem in Banach spaces are obtained. An example illustrating the main results is given.
Keywords-positive operator boundary value problem positive solution fixed-point theorem measure of noncompactness
where is continuous, , θ is the zero element of E. This problem models deformations of an elastic beam in equilibrium state, whose two ends are simply supported. Owing to its importance in physics, the existence of this problem in a scalar space has been studied by many authors using Schauder’s fixed-point theorem and the Leray-Schauder degree theory (see [1–5] and references therein). On the other hand, the theory of ordinary differential equations (ODE) in abstract spaces has become an important branch of mathematics in last thirty years because of its application in partial differential equations and ODEs in appropriately infinite dimensional spaces (see, for example, [6–8]). For an abstract space, it is here worth mentioning that Guo and Lakshmikantham  discussed the multiple solutions of two-point boundary value problems of ordinary differential equations in a Banach space. Recently, Liu  obtained the sufficient condition for multiple positive solutions to fourth-order singular boundary value problems in an abstract space. In , by using the fixed-point index theory in a cone for a strict-set-contraction operator, the authors have studied the existence of multiple positive solutions for the singular boundary value problems with an integral boundary condition.
However, the above works in a Banach space were carried out under the assumption that the second-order derivative is not involved explicitly in the nonlinear term f. This is because the presence of second-order derivatives in the nonlinear function f will make the study extremely difficult. As a result, the goal of this paper is to fill up the gap, that is, to investigate the existence of solutions for fourth-order boundary value problems of (1.1) in which the nonlinear function f contains second-order derivatives, i.e., f depends on .
The main features of this paper are as follows. First, we discuss the existence results in an abstract space E, not . Secondly, we will consider the nonlinear term which is more extensive than the nonlinear term of [10, 11]. Finally, the technique for dealing with fourth-order BVP is completely different from [10, 11]. Hence, we improve and generalize the results of [10, 11] to some degree, and so, it is interesting and important to study the existence of positive solutions of BVP (1.1). The arguments are based upon the -positive operator and the fixed-point theorem in a cone for a strict-set-contraction operator.
The paper is organized as follows. In Section 2, we present some preliminaries and lemmas that will be used to prove our main results. In Section 3, various conditions on the existence of positive solutions to BVP (1.1) are discussed. In Section 4, we give an example to demonstrate our result.
Let the real Banach space E with norm be partially ordered by a cone P of E, i.e., if and only if . P is said to be normal if there exists a positive constant N such that implies . We consider problem (1.1) in . Evidently, is a Banach space with norm and is a cone of the Banach space . In the following, is called a solution of problem (1.1) if it satisfies (1.1). x is a positive solution of (1.1) if, in addition, x is nonnegative and nontrivial, i.e., and for .
For a bounded set V in a Banach space, we denote by the Kuratowski measure of noncompactness (see [6–8] for further understanding). In this paper, we denote by the Kuratowski measure of noncompactness of a bounded set in E and in .
Lemma 2.1 
The key tool in our approach is the following fixed-point theorem of strict-set-contractions:
Theorem 2.1 
for , and for , ;
for , and for , ;
then the operator A has at least one fixed point such that .
In the following, the closed balls in spaces E and are denoted, respectively, by () and ().
For convenience, let us list the following assumptions:
for all and .
for all and .
for all and .
where , .
Obviously, is continuous.
The following Lemma 2.3 can be easily obtained.
is continuous and bounded;
BVP (1.1) has a solution in if and only if A has a fixed point in Q.
It is easy to see that is a -positive operator with and .
Lemma 2.4 Suppose that () holds. Then for any , is a strict set contraction.
where , .
and consequently, A is a strict set contraction on because . □
3 Main results
Theorem 3.1 Let a cone P be normal and condition () be satisfied. If () and () or () and () are satisfied, then BVP (1.1) has at least one positive solution.
In the following, we prove that W is bounded.
It follows from that . So, we know that , and W is bounded.
which is a contradiction to . So, (3.3) holds.
By Lemma 2.4, A is a strict set contraction on . Observing (3.2) and (3.3) and using Theorem 2.1, we see that A has a fixed point on .
It is clear that is a completely continuous linear -operator with and in which . In addition, the spectral radius and is the positive eigenfunction of corresponding to its first eigenvalue .
where . It is clear that is a completely continuous linear -operator with and . Thus, the spectral radius and has a positive eigenfunction corresponding to its first eigenvalue .
By , we have . Let , by Gelfand’s formula, we have . Let as .
In the following, we prove that .
that is, . This together with Lemma 2.2 guarantees that .
which is a contradiction to . So, (3.8) holds.
By Lemma 2.4, A is a strict set contraction on . Observing (3.5) and (3.8) and using Theorem 2.1, we see that A has a fixed point on . This together with Lemma 2.3 implies that BVP (1.1) has at least one positive solution. □
Theorem 3.2 Let a cone P be normal. Suppose that conditions (), (), () and () are satisfied. Then BVP (1.1) has at least two positive solutions.
a contradiction. Thus (3.11) is true.
By Lemma 2.4, A is a strict set contraction on , and also on . Observing (3.9), (3.10), (3.11) and applying, respectively, Theorem 2.1 to A, and , we assert that there exist and such that and and, by Lemma 2.3 and (3.11), , are positive solutions of BVP (1.1). □
Theorem 3.3 Let a cone P be normal. Suppose that conditions (), () and () and () are satisfied. Then BVP (1.1) has at least two positive solutions.
which is a contradiction. Hence, (3.16) holds.
By Lemma 2.4, A is a strict set contraction on and also on . Observing (3.14), (3.15), (3.16) and applying, respectively, Theorem 2.1 to A, and , we assert that there exist and such that and and, by Lemma 2.3 and (3.16), , are positive solutions of BVP (1.1). □
4 One example
Now, we consider an example to illustrate our results.
for all with and . So, the conditions () and () are satisfied with and .
So, condition () is satisfied. Thus, our conclusion follows from Theorem 3.2. □
The authors would like to thank the referees for carefully reading this article and making valuable comments and suggestions. This work is supported by the Foundation items: NSFC (10971179), NSF (BS2010SF023, BS2012SF022) of Shandong Province.
- Aftabizadeh AR: Existence and uniqueness theorems for fourth-order boundary value problems. J. Math. Anal. Appl. 1986, 116: 415-426. 10.1016/S0022-247X(86)80006-3MathSciNetView Article
- Yang Y: Fourth-order two-point boundary value problems. Proc. Am. Math. Soc. 1988, 104: 175-180. 10.1090/S0002-9939-1988-0958062-3View Article
- del Pino MA, Manasevich RF: Existence for a fourth-order boundary value problem under a two-parameter nonresonance condition. Proc. Am. Math. Soc. 1991, 112: 81-86.MathSciNetView Article
- Agarwal RP: On fourth-order boundary value problems arising in beam analysis. Differ. Integral Equ. 1989, 2: 91-110.
- Cui Y, Zou Y: Existence and uniqueness theorems for fourth-order singular boundary value problems. Comput. Math. Appl. 2009, 58: 1449-1456. 10.1016/j.camwa.2009.07.041MathSciNetView Article
- Deimling K: Ordinary Differential Equations in Banach Spaces. Springer, Berlin; 1977.
- Lakshmikantham V, Leela S: Nonlinear Differential Equations in Abstract Spaces. Pergamon, Oxford; 1981.
- Guo D, Lakshmikantham V, Liu X: Nonlinear Integral Equations in Abstract Spaces. Kluwer Academic, Dordrecht; 1996.View Article
- Guo D, Lakshmikantham V: Multiple solutions of two-point boundary value problem of ordinary differential equations in Banach space. J. Math. Anal. Appl. 1988, 129: 211-222. 10.1016/0022-247X(88)90243-0MathSciNetView Article
- Liu Y: Multiple positive solutions to fourth-order singular boundary value problems in abstract space. Electron. J. Differ. Equ. 2004, 120: 1-13.
- Zhang X, Feng M, Ge W: Existence results for nonlinear boundary value problems with integral boundary conditions in Banach spaces. Nonlinear Anal. 2008, 69: 3310-3321. 10.1016/j.na.2007.09.020MathSciNetView Article
- Krasnosel’skii MA: Positive Solutions of Operator Equations. Noordhoff, Groningen; 1964.
- Krasnosel’skii MA, Zabreiko PP: Geometrical Methods of Nonlinear Analysis. Springer, Berlin; 1984.View Article
- Xia D, Wu Z, Yan S, Shu W: Theory of Real Variable Functions and Functional Analysis. 2nd edition. Higher Education Press, Beijing; 1985.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.